Endocrine Question #36

Question

The nurse is preparing a teaching plan for a client with a new diagnosis of hypothyroidism and prescription for levothyroxin (Synthroid). Which adverse side effects will the nurse instruct the client? (Select all that apply)

Answers

  1. Palpitations and/or racing heart
    • Rationale:
  2. Sudden weight loss
    • Rationale:
  3. Delirium
    • Rationale:
  4. Diarrhea
    • Rationale:

Overview

Explanation

A client taking levothyroxin (Synthroid) needs to be taught signs of hyperthyroidism such as sudden weight loss and palpitations and/or racing heart, which may occur from overdose of the medication or if the dose is too high for therapeutic benefit. The nurse should also instruct the client on signs of hypothyroidism, which includes dry skin, constipation, and weight gain. Signs of hypothyroidism may indicate the dose is not therapeutic or doses are missed. Delirium is not an adverse side effect of levothyroxin.

Learning Outcomes

Test Taking Tip

Video Rationale